Q:

What are some serious side effects of niacin?

A:

Quick Answer

Serious side effects of niacin include nausea, vomiting, skin flushing combined with dizziness, light headedness and fainting, according to Everyday Health. Niacin may cause other serious side effects, such as uneven or fast-pounding heartbeat, grayish stool color, skin itching, shortness of breath and dark-colored urine. Doctors may recommend niacin supplements to patients who have coronary artery disease, and physicians may suggest patients take niacin along with prescription drugs to help prevent cardiovascular disease.

Continue Reading

Full Answer

Patients should check with a doctor immediately if they experience serious side effects, such as severe stomach pain, loss of appetite, yellow eyes or skin, darkening of urine or gray stools, says Drugs.com. Mild side effects may disappear once the body adjusts to the medication, and a doctor can make suggestions to alleviate less severe side effects, such as flushing, feeling of warmth, runny nose, sneezing and headache.

Niacin, or vitamin B3, comes in very high doses by prescription only, notes University of Maryland Medical Center. Doctors should supervise anyone taking high doses of niacin above the recommended daily allowance, and patients should tell their doctors about any serious side effects. High doses of niacin may treat heart disease, diabetes and osteoarthritis. As of 2015, more research may reveal the effectiveness of niacin supplements for Alzheimer's disease, cataracts, skin conditions, migraines and depression.

Learn more about Vitamins & Supplements

Related Questions

Explore